MAUDE Adverse Event Report: DUTCH OPTHALMIC RESEARCH CENTER BV DISPOSABLE HIGH SPEED TDC CUTTER 25 G / 8000 CPM DORC CONTINUUM RANGE

DUTCH OPTHALMIC RESEARCH CENTER BV DISPOSABLE HIGH SPEED TDC CUTTER 25 G / 8000 CPM DORC CONTINUUM RANGE
Catalog Number 8268.VIT25
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/28/2018
Type of Reportable Event Malfunction
Event or Problem Description
A report has been received from (b)(6) reporting small piece of metal from vitrector fell down on the retina during vitrectomy.It looked like the part of internal guillotine.The surgery was completed with an equivalent device/pack.There is no indication of an injury or that any medical intervention had occurred due to the event.A sample is available for evaluation.A supplemental will be submitted when investigation is complete.
 
Additional Manufacturer Narrative
The device has been received and the investigation has started.Investigation shows that the bridge of the inner knife is completely broken off.The reason for breaking could be that the inner knife is too long and bumps into the front of the outer knife, the bridge bends and eventually breaks.More investigation is needed to find out what happened exactly with the vitrectome concerned.A supplemental will be submitted when the investigation is complete.
 
Additional Manufacturer Narrative
Examination of the returned cutter revealed that the outer knife was bent.Further investigation showed that the inner knife was broken.The damage observed was related to the length of the inner knife relative to the length of the outer knife.When the inner knife is too long, it hits the front cap of the outer knife until it finally breaks.Damage due to incorrect measurements is considered a manufacturing related failure.The risk management file for this product family includes consideration of this failure mode(deviation from production process).Although harm may be associated with this failure, no patient harm occurred in this instance.All cutters supplied by dorc are 100% tested prior to shipment to verify cutting efficacy (which by definition precludes a broken knife) - in this case it appears therefore that the cutter failed during use.In a review of the complaints database (25th july 2018) no other incidents of components breaking away from vitrectomes and giving rise to metal particles in the eye were identified.The probability of occurrence of harm associated with this failure mode is 1, which is improbable.Given that to date only one incident of this issue with no patient harm has occurred in more than 430,000 instruments sold the last three years, the risk / benefit of this product is considered by dorc to be consistent with the risk management file.Furthermore, review of the complaint database revealed no similar complaints on the lot.Section 2.16 in en iso 14971:2012: risk = combination of the probability of occurrence of harm and the severity of that harm.

Brand Name
DISPOSABLE HIGH SPEED TDC CUTTER 25 G / 8000 CPM DORC CONTINUUM RANGE
Common Device Name
DISPOSABLE HIGH SPEED TDC CUTTER 25 G / 8000 CPM DORC CONTINUUM RANGE
Manufacturer (Section D)
DUTCH OPTHALMIC RESEARCH CENTER BV
scheijdelveweg 2
p.o. box 43
zuidland, 3214V N
NL  3214VN
MDR Report Key7403607
Report Number1222074-2018-00066
Device Sequence Number1054806
Product Code HQE
UDI-Device Identifier08717872020808
UDI-Public08717872020808
Combination Product (Y/N)N
Initial Reporter CountryRS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/26/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number8268.VIT25
Device Lot Number2000390260
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/28/2018
Supplement Date Received by Manufacturer05/17/2018
07/26/2018
Initial Report FDA Received Date04/06/2018
Supplement Report FDA Received Date06/27/2018
07/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1